Texas, 2023

Drought in Texas, August 22 to 31, 2023

August 22 to 31, 2023 · NWS FWD · 8 events in 8 counties and zones

Drought conditions continued to worsen across North Texas and eastern Central Texas late in the month, with severe drought conditions expanding in area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions continued to worsen across North Texas and eastern Central Texas late in the month, with severe drought conditions expanding in area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 21, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1145 PM CDT Mon Aug 21 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Tuesday night/

The heat will stay with us through the week but increased cloud
cover associated with TD 9 will likely keep most of our Central
Texas counties a touch cooler on Tuesday than the past few days.
Therefore, we will keep a Heat Advisory across about the southern
half of the forecast area, with an Excessive Heat Warning
elsewhere. We will also highlight the critical fire threat with a
Red Flag Warning for all but the extreme north/northeast counties
where wind speeds will be a bit lighter than the rest of the CWA.

Unfortunately, the best moisture and lift associated with TD 9
will remain across South Texas, but there is still a low chance
for a few showers or storms to graze the southern zones Tuesday
afternoon.

Overnight lows will once again reach the upper 70s to lower 80s
across most of the forecast area. Highs Tuesday will still be hot
(101-107), but as mentioned above, it will be a few degrees
cooler across Central Texas.

A breezy east wind associated with the tropical depression will
prevail on Tuesday. Once the remnants of the depression move
farther inland Tuesday night, the wind will become more
southerly.

79

&&

.LONG TERM... /Issued 306 PM CDT Mon Aug 21 2023/
/Wednesday Onward/

A 600dam ridge will remain in full control of Central CONUS
weather through the middle and latter portion of the week.
Excessive heat will be the result here locally, with widespread
triple-digit highs expected to continue. Extensions of heat
headlines will be necessary through the second half of the week,
with most or perhaps all of the area under returning to an
Excessive Heat Warning. In addition, an elevated to critical fire
threat will persist each day, although moderate wind speeds of
10-15 mph will prevent this threat from reaching even higher
levels. Red Flag Warnings and/or Grass Fire Danger Statements will
be necessary to address this concern on nearly a daily basis.

By the upcoming weekend, a slight breakdown of the upper ridge
will occur, while its center becomes repositioned over the Desert
Southwest. This may open the door for a weak front to intrude into
the Southern Plains as modest mid-level northwesterly flow
ensues. A seabreeze along the Texas coast may also become more
active in the absence of the ridge which may offer low rain
chances to our Central Texas zones over the weekend and early next
week. At this time, PoPs of only 20% or less are warranted, and
most areas will probably remain dry during the course of the next
seven days. Unless cloud cover and/or precipitation coverage is
higher than expected, it appears unlikely that any noteworthy drop
in temperatures will occur through the extended portion of the
forecast, with most areas reaching or exceeding the 100 degree
mark on a daily basis into early next week.

-Stalley

&&

.AVIATION... /NEW/
/06Z TAFs/

The only aviation weather concern through Tuesday will be a breezy
east wind associated with Tropical Depression 9. This wind will
continue to affect preferred traffic patterns and create some
minor crosswind issues on north/south oriented runways.

Otherwise, we expect VFR conditions to continue at all TAF sites
through Tuesday night with scattered to occasionally broken middle
and high clouds associated with the tropical depression.

An east to southeast wind less than 10 knots overnight and Tuesday
morning will become more easterly Tuesday afternoon. Wind speeds
will increase in the afternoon between 8 and 13 knots with some
gusts around 20 knots. Wind speeds will slowly decrease Tuesday
evening while veering back to the southeast/south.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84 104  83 104  84 /   0   0   0   5   0
Waco                80 103  78 103  80 /   5   5   0   5   5
Paris               78 101  78 102  78 /   0   0   0   5   0
Denton              79 105  79 105  79 /   0   0   0   5   0
McKinney            79 102  79 102  80 /   0   0   0   5   0
Dallas              84 105  83 105  85 /   0   0   0   5   0
Terrell             79 104  78 104  80 /   0   0   0   5   0
Corsicana           81 105  79 105  81 /   5   0   0  10   5
Temple              79 103  76 103  79 /   0  10  10  10   5
Mineral Wells       78 106  76 106  78 /   5   0   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Tuesday for TXZ091>095-
101>107-116>123-131-133>135-146.

Heat Advisory until 9 PM CDT Tuesday for TXZ100-115-129-130-132-
141>145-147-148-156>162-174-175.

Red Flag Warning from 10 AM to 9 PM CDT Tuesday for TXZ100>103-
115>119-121-122-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Aug 21, 10:48 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1148 PM CDT Mon Aug 21 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1148 PM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Triple-digit temperatures and high heat index values will prevail
throughout the week. An elevated fire threat will accompany the heat.

There will be a low chance for afternoon thunderstorms across
portions of Central Texas on Tuesday and again over the upcoming
weekend. Lightning and gusty winds will be the primary hazards with
any storm that manages to develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Montague

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Cooke

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Jack

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jack forecast zone
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe drought conditions impacted eastern portions of the county through the end of the month.

Drought, Collin

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe drought conditions impacted western portions of the county through the end of the month.

Drought, Stephens

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe drought conditions impacted southeastern portions of the county through the end of the month.

Drought, Ellis

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Freestone

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Navarro

When
August 22, 12:00 AM CST to August 31, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131112, 1131114, 1131115, 1131116, 1131119, 1131120, 1131121, 1131137.